Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Sacramento, CA

February 26, 2004Sutter County, Yolo County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Feb 26, 2004, 12:37 PM PST for Sutter County, Yolo County, Yuba County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2004, 12:37 PM PST (20:37 UTC)
Expired
Feb 26, 2004, 1:15 PM PST
In force
38 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Sutter County, CA, Yolo County, CA, Yuba County, CA

The radar

The Sacramento radar (KDAX), 54 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS56 KSTO 262037
SVRSTO
CAC101-113-115-262115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1234 PM PST THU FEB 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUTTER COUNTY IN CALIFORNIA
  SOUTHWESTERN YUBA COUNTY IN CALIFORNIA
  NORTH CENTRAL YOLO COUNTY IN CALIFORNIA

* VALID UNTIL 115 PM PST

* AT 1233 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF SOUTH YUBA CITY...OR     
  ABOUT 13 MILES NORTH OF WOODLAND...MOVING NORTHEAST AT 20 MPH.     
  THIS THUNDERSTORM IS LIKELY TO PRODUCE STRONG DAMAGING WINDS AND
  LARGE HAIL.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  BEALE AFB
  LINDA
  MARYSVILLE
  OLIVEHURST
  SOUTH YUBA CITY
  WHEATLAND
  YUBA CITY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3892 12185 3878 12181 3908 12132 3925 12154

$$
LAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 10:45 AM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 26, 10:45 AM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1045 AM PST THU FEB 26 2004

.DISCUSSION...

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING...

...THUNDERSTORMS/SEVERE WEATHER POTENTIAL...
THE STORM PREDICTION CENTER GUIDANCE HAS MUCH OF NORTHERN CALIFORNIA
IN A SLIGHT RISK AREA OF SEVERE WEATHER THIS AFTERNOON. WITH
FREEZING LEVELS OF 3-5K FEET...AND -20C TEMPS AROUND 14K FEET THERE
IS A SIGNIFICANT RISK OF LARGE HAIL.

IN ADDITION...BUFKIT HODOGRAPH PROGS SHOW HELICITY VALUES OF 200-300
THIS AFTERNOON. AS A RESULT..THE POTENTIAL FOR DAMAGING WINDS OR EVEN
ISOLATED TORNADIC DEVELOPMENT...ALTHOUGH SMALL...IS NOT OUT OF THE
QUESTION.  THE MAIN AREAS UNDER THE GUN WILL BE THE INTERIOR VALLEY
FROM REDDING THRU MODESTO...INCLUDING THE DELTA REGION.  SOME OF THE
LOWER SURROUNDING FOOTHILLS COULD ALSO BE AFFECTED. DUE TO STILL
SOME FAVORABLE OROGRAPHIC FLOW ACROSS THE SIERRA...ANY CONVECTIVE
ACTIVITY ACROSS THE LOWER ELEVATIONS WILL LIKELY GET TRANSFORMED TO
MORE STRATIFORM-TYPE PRECIP....LOWERING THE RISK FOR ANY
THUNDERSTORMS GETTING UP ABOVE 2000-3000 FEET.

...WINDS...
HAVE EXTENDED WIND ADVISORIES ACROSS THE NRN AND CTRL SAC VALLEY
INTO THIS AFTERNOON...AS THE GRADIENT HAS BEEN SLOW TO RELAX AND
WIND ADVISORY CRITERIA READINGS ARE STILL OCCURRING AT A FEW
STATIONS.

...RAIN...
ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE SACRAMENTO
AREA AND NEARBY FOOTHILLS.  PRECIP AMOUNTS OF OVER A QUARTER TO  A
HALF INCH FELL IN A 2-3 HR PERIOD THIS MORNING...AND ADDITIONAL
SHOWERS/RUNOFF WARRANTS THE ADVISORY TO THIS AFTERNOON.

...SNOW...
MONSTER SNOW AMOUNTS HAVE OCCURRED SO FAR ACROSS THE SIERRA. STORM
TOTALS HAVE RANGED FROM 30-40 INCHES ACROSS MOST OF THE MAJOR HIGHWAY
PASSES AND AT THE SKI AREAS AT THE BASES AROUND 7000 FEET...WITH 45-60
INCHES FALLING ON THE UPPER PARTS OF THE SKI MOUNTAINS.  WILL CONTINUE
WINTER STORM WARNINGS THRU THIS EVENING...AS SEVERAL MORE SHORTWAVES
SHOULD CONTINUE TO ROTATE THRU AND ENHANCE OROGRAPHIC PRECIP RATES. AN
ADDITIONAL FOOT OR SO OF SNOW IS EXPECTED THRU THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
     ...WINTER STORM WARNING THROUGH 6 PM TODAY FOR THE MOUNTAINS
        OF SHASTA COUNTY AND FOR THE WEST SLOPES OF THE SIERRA NEVADA
        AND WESTERN PLUMAS COUNTY.
     ...SNOW ADVISORY THROUGH 6 PM TODAY FOR MOUNTAINS OF
        SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY.
     ...WIND ADVISORY THROUGH 3 PM FOR THE NORTHERN AND CENTRAL
        SACRAMENTO VALLEY
     ...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 245 PM FOR THE
        SACRAMENTO COUNTY AND SURROUNDING FOOTHILLS...
&&

BASIL
Hazardous weather outlook, Feb 26, 7:00 AM PST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU FEB 26 2004

CAZ013>019-063-064-066>069-271500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST AND NORTHERN
CALIFORNIA WILL BRING PERIODS OF RAIN TODAY WITH PERIODS OF HEAVY
SNOW IN THE MOUNTAINS. BREEZY WINDS CONTINUE OVER THE MOUNTAINS AS
WELL. SEVERAL FORECAST POINTS ON THE SACRAMENTO RIVER REMAIN ABOVE
FLOOD STAGE.

* RIVER FLOOD WARNING........SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

RUNOFF FROM WEDNESDAY AND THURSDAY RAINS WILL KEEP SEVERAL FORECAST
POINTS ON THE SACRAMENTO RIVER ABOVE FLOOD STAGE THROUGH FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

* RIVER FLOOD WARNING........SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

SMITH

In the hours before

Special weather statement, Feb 26, 10:15 AM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 AM PST WED FEB 26 2004

CAZ013-015>019-064-066-067-270030-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-CARQUINEZ
STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-CLEAR LAKE/SOUTHERN
LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-
1015 AM PST THU FEB 26 2004

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

ATMOSPHERIC CONDITIONS ARE HIGHLY FAVORABLE TODAY AND THIS EVENING
FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS IN THE SACRAMENTO AND
NORTHERN SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS. IN ADDITION TO
LOCALLY HEAVY RAIN...LIGHTNING...AND SMALL HAIL...A FEW
THUNDERSTORMS MAY BE ACCOMPANIED BY LARGE HAIL GREATER THAN 3/4 OF
AN INCH IN DIAMETER ALONG WITH DAMAGING WINDS GUSTS OF 58 MPH OR
HIGHER.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR
POSSIBLE WARNINGS CONCERNING THIS IMPENDING WEATHER EVENT. OR VISIT
OUR WEB SITE AT WWW.WRH.NOAA.GOV/SACRAMENTO.

BASIL

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.